The last year has been extremely difficult for our family.
Dad was put on a low dose of a benzodiazepine a few years ago for anxiety following an extremely severe autoimmune reaction to food. He took the medication as prescribed. Last April when my mom was diagnosed with terminal cancer, the dose of the medication was increased. It became apparent that he was suffering from both a physical dependency and a paradoxical reaction to the medication. A paradoxical reaction means the drugs do the opposite of what they’re supposed to. These reactions are rare but are not unheard of.
For the last eight months, he’s been in unbearable discomfort from this drug, made worse when trying to remove it, because of the addition of withdrawal symptoms, stemming from physical dependence. He experienced terrible Akathisia, which is a condition where the person feels an incredible, endless, irresistible restlessness, bordering on panic, and an inability to sit still. The reaction made him suicidal.
After several failed treatment attempts in North American hospitals, including attempts at tapering and micro-tapering, we had to seek an emergency medical benzodiazepine detox, which we were only able to find in Russia. It was incredibly gruelling and was further complicated by severe pneumonia which we’ve been told he developed in one of the previous hospitals.
Mikhaila Peterson: Update on the health of Dr. Jordan B. Peterson
View all comments